Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 19, 2012, 5:11 PM EDT for Lee County, South Carolina. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2012, 5:11 PM EDT (21:11 UTC)
- Expired
- Mar 19, 2012, 5:30 PM EDT
- In force
- 19 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lee County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 5:13 PM EDT | HAIL 1 | 6 E Bishopville, SC | HAIL COVERED THE GROUND NEAR THE INTERSECTION OF CYPRESS ROAD AND CYPRESS CEMETARY ROAD. LOTS OF DIME TO NICKEL SIZE HAIL WITH SOME PIECES UP TO THE SIZE OF A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
801
WUUS52 KCAE 192111
SVRCAE
SCC061-192200-
/O.NEW.KCAE.SV.W.0027.120319T2111Z-120319T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT MON MAR 19 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM 10 MPH.
* SOME AREAS IN THE WARNING AREA INCLUDE THE
AREA JUST EAST OF BISHOPVILLE NEAR INTERSTATE 20.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3401 8004 3401 8007 3400 8008 3404 8028
3425 8025 3428 8014 3422 8010 3420 8011
3416 8015 3409 8008 3408 8003 3405 8000
TIME...MOT...LOC 2111Z 003DEG 16KT 3418 8014
$$2 follow-up statements
033
WWUS52 KCAE 192115
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT MON MAR 19 2012
SCC061-192200-
/O.CON.KCAE.SV.W.0027.000000T0000Z-120319T2200Z/
LEE SC-
515 PM EDT MON MAR 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR LEE COUNTY...
AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES EAST
OF BISHOPVILLE...MOVING SOUTH AT 10 MPH. THE STORM WILL AFFECT
THE INTERSTATE 20 AREA JUST EAST OF BISHOPVILLE. EXPECT WIND
GUSTS OF 40 TO 60 MPH AND POSSIBLY DAMAGING HAIL.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3401 8004 3401 8007 3400 8008 3404 8028
3425 8025 3428 8014 3422 8010 3420 8011
3416 8015 3409 8008 3408 8003 3405 8000
TIME...MOT...LOC 2114Z 003DEG 16KT 3417 8014
$$520
WWUS52 KCAE 192130
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT MON MAR 19 2012
SCC061-192137-
/O.CAN.KCAE.SV.W.0027.000000T0000Z-120319T2200Z/
LEE SC-
530 PM EDT MON MAR 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...
AT 527 PM WEATHER SERVICE RADAR SHOWED SHOWERS AND THUNDERSTORMS
NEAR THE LEE AND DARLINGTON COUNTY LINE SOUTH OF INTERSTATE 20...
AND ALONG THE LEE AND FLORENCE COUNTY LINE. THE SHOWERS WERE
DRIFTING SOUTHWARD NEAR 10 MPH.
RADAR HAS INDICATED A WEAKENING TREND AND THE THREAT OF DAMAGING WIND
AND HAIL IN LEE COUNTY HAS DIMINISHED AT THIS TIME. HOWEVER...WIND
GUSTS NEAR 30 MPH MAY OCCUR WITH SOME OF THE SHOWERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3401 8004 3401 8007 3400 8008 3404 8028
3425 8025 3428 8014 3422 8010 3420 8011
3416 8015 3409 8008 3408 8003 3405 8000
TIME...MOT...LOC 2127Z 003DEG 16KT 3411 8014
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:20 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 19, 1:20 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 120 PM EDT MON MAR 19 2012 .SYNOPSIS... HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH MIDWEEK WHICH WILL RESULT IN ABOVE NORMAL TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL RIDGE OVER THE SOUTHEAST WILL CONTINUE TO BUILD ACROSS THE AREA. SHORT WAVE TROUGH ROTATING AROUND RIDGE TRIGGERING CONVECTION ACROSS EASTERN NORTH CAROLINA. THESE SHOWERS SHOULD REMAIN EAST OF THE REGION THIS AFTERNOON. TRIGGER APPEARS TO BE LACKING FOR CONVECTION. LATEST LAPS SOUNDING INDICATES AIR MASS BECOMING MODERATELY UNSTABLE BUT MOISTURE APPEARS LIMITED. CAN'T RULE OUT AN ISOLATED THUNDERSTORM ESPECIALLY IN THE PEE DEE BUT POP LESS THAN 20 PERCENT. MOSTLY CLEAR OVERNIGHT WITH SOME HIGH CLOUDS AT TIMES. NAM SUGGESTING A LOW-LEVEL JET MAY INHIBIT FOG FORMATION...HOWEVER SREF AND LAMP INDICATING INCREASED FOG THREAT EAST MIDLANDS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... HIGH PRESSURE WILL REMAIN IN CONTROL OF THE SURFACE WITH A HIGHLY AMPLIFIED UPPER LEVEL RIDGE OVER THE EASTERN US. SITUATION WILL CHANGE SLIGHTLY TUESDAY NIGHT AS A WEAK DISTURBANCE SLIDES SOUTHWARD ALONG THE COAST. EXPECT THIS TO INCREASE CLOUDINESS SLIGHTLY TUESDAY NIGHT WITH A SLIGHT INCREASE IN THUNDERSTORM CHANCES ON WEDNESDAY. WEDNESDAY NIGHT THE DISTURBANCE BEGINS TO WEAKEN AND PUSH OFFSHORE AS A DEEP UPPER LEVEL LOW MOVES INTO CENTRAL TX. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER 70S TO MIDDLE 80S WITH OVERNIGHT LOWS IN THE MIDDLE 50S TO AROUND 60. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS HAVE COME INTO BETTER AGREEMENT OVER THE PAST COUPLE OF RUNS...ESPECIALLY IN REGARD TO THE HANDLING OF THE UPPER LEVEL LOW WHICH ENTERS THE REGION THIS WEEKEND. OVERALL CONFIDENCE REMAINS ON THE LOW SIDE CONCERNING THE UPPER LOW AS MODELS CONTINUE TO ADJUST THE TRACK AND TIMING. UPPER LEVEL PATTERN WILL BE VERY SLOW TO PROGRESS EASTWARD AS A REX BLOCK OVER WESTERN EUROPE AND NEARLY AN OMEGA BLOCK OVER THE CENTRAL US INTO THE WESTERN ATLANTIC BASIN. THIS WILL KEEP THE UPPER LEVEL RIDGE OVER THE EASTERN US THROUGH FRIDAY NIGHT WHEN THE RIDGE WILL BEGIN TO BREAK DOWN AS THE BLOCKING PATTERN BEGINS TO RELEASE. THIS WILL RESULT IN THE WEAK UPPER LEVEL DISTURBANCE CONTINUING TO SLIDE SOUTHWARD ALONG THE ATLANTIC SEABOARD ON THURSDAY WITH THE UPPER LOW AND ASSOCIATED SURFACE LOW AND COLD FRONT SLOWLY MOVING THROUGH THE GULF STATES. UPPER LOW WILL MOVE INTO THE FORECAST AREA SATURDAY NIGHT/SUNDAY AND MOVE OFFSHORE MONDAY AS THE UPPER LOW REMAINS CUT OFF FROM THE MAIN UPPER LEVEL PATTERN. WITH MODEL AGREEMENT IMPROVING HAVE ADJUSTED POPS AND CLOUDS UPWARD SLIGHTLY SURROUNDING THE PASSAGE OF THE UPPER LOW. TEMPERATURES THROUGH THE LONG TERM WILL BE ABOVE NORMAL FOR THURSDAY THROUGH SATURDAY AND THEN RETURN TO NEAR NORMAL FOR SUNDAY AND MONDAY AS THE UPPER LOW COVERS THE REGION. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON AND EVENING. PATCHY FOG MAY DEVELOP LATE TONIGHT WITH PERIODS OF MVFR/IFR POSSIBLE TOWARD 12Z. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY WEEK. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 19, 8:58 AM EDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 858 AM EDT MON MAR 19 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201258- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 858 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:37 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Clarendon, Kershaw, Lee, Sumter | 3 hr |
| Mar 19, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.